American Society of Anesthesiologists Helps Parents Identify Over-the-Counter Drug Abuse in Children
Parents Need to Watch for Signs of Robo Tripping to Prevent Abuse and Possible Overdose
(July 7, 2010)
In recent years, a growing and potentially life-threatening trend known as Robo tripping, the abuse of over-the-counter cough and cold medications, has emerged among America’s youth. As the Society representing the front-line physicians responsible for treating patients in the Intensive Care Unit (ICU) who have overdosed on over-the-counter medications, the American Society of Anesthesiologists (ASA) has developed information to help parents recognize the signs of Robo tripping and to prevent overdose and longer-term health complications.
Nearly 10 percent of American teens have admitted to getting high on cough medication containing a synthetic drug, dextromethorphan (DXM), which produces a hallucinogenic high when consumed in large amounts.1 Teens and tweens ranging in age from as young as nine to 17 have admitted to Robo tripping, oftentimes because it is legal, readily available – without a prescription – and inexpensive.2
"Consuming large amounts of drugs containing DXM can have a variety of serious and very dangerous side effects on a child’s short- and long-term health, ranging from hallucinations to loss of motor control, and even death," said Michael H. Entrup, M.D., ASA member and ASA Director for the Massachusetts Society of Anesthesiologists. "As summer swings into high gear and many kids are home from school, it’s especially important for parents to be aware of what their kids are doing during the break. As anesthesiologists, we want to help family members not only recognize the signs of Robo tripping but also to ensure that children are aware of the danger inherent in this type of drug abuse."
The ASA is taking action to curb Robo tripping among teens and tweens by providing parents with the information to recognize and prevent it. DXM, the active ingredient in cough medications that is abused when children Robo trip – also referred to as Robo, Skittles, Dex and Tussin – is available in more than 125 medications, including well-known brands. Parents should actively monitor for possible signs of Robo tripping, which can include:
- An unusual medicinal smell on your child.
- Empty or missing cough and cold medicine bottles.
- An unexplainable disappearance of money from the house.
- A sudden change in your child’s physical appearance, attitude, and sleeping and/or eating habits.
- Questionable or unexpected packages arriving in the mail addressed to your child.
- Visits by your child to pro-drug websites.
Parents can help protect their children from DXM abuse by:
- Educating your child about the dangers of drug abuse.
- Controlling access to cough and cold medicines (which may include locking your medicine cabinet).
- Keeping your own medications out of the reach of your child.
- Familiarizing yourself with – and not stockpiling – medicines that contain DXM.
- Actively checking your credit card statements.
- Monitoring your child’s Internet use.
Please visit www.LifelinetoModernMedicine.com for more information about Robo tripping, what you need to be aware of as a parent or family member to prevent it, and how to protect your child from this dangerous type of drug abuse.
THE AMERICAN SOCIETY OF ANESTHESIOLOGISTS
Anesthesiologists: Physicians providing the Lifeline of Modern Medicine TM. Founded in 1905, the American Society of Anesthesiologists is an educational, research and scientific association with more than 50,000 members organized to raise and maintain the standards of the medical practice of anesthesiology and improve the care of the patient.
For more information on the field of anesthesiology, visit the American Society of Anesthesiologists website at www.asahq.org.
For patient information, visit